The Annals of Probability

An independence property for the product of GIG and gamma laws

Gérard Letac and Jacek Wesołowski

Full-text: Open access

Abstract

Matsumoto and Yor have recently discovered an interesting transformation which preserves a bivariate probability measure which is a product of the generalized inverse Gaussian (GIG) and gamma distributions. This paper is devoted to a detailed study of this phenomenon. Let $X$ and $Y$ be two independent positive random variables. We prove (Theorem 4.1) that $U =(X +Y)^{-1}$ and $V = X^{-1} - (X +Y)^{-1}$ are independent if and only if there exists $p, a, b > 0$ such that $Y$ is gamma distributed with shape parameter $p$ and scale parameter $2 a^-1$, and such that $X$ has a GIG distribution with parameters $-p, a$ and $b$ (the direct part for $a = b$ was obtained in Matsumoto and Yor). The result is partially extended (Theorem 5.1) to the case where $X$ and $Y$ are valued in the cone $V_+$ of symmetric positive definite $(r, r)$ real matrices as follows: under a hypothesis of smoothness of densities, we prove that $U =(X +Y)^-1$ and $V =X^-1 -(X +Y)^ -1$ are independent if and only if there exists $p>(r-1)/2$ and $a$ and $b$ in $V_+$ such that $Y$ is Wishart distributed with shape parameter $p$ and scale parameter $2a^-1$, and such that $X$ has a matrix GIG distribution with parameters $-p, a$ and $b$. The direct result is also extended to singular Wishart distributions (Theorem 3.1).

Article information

Source
Ann. Probab., Volume 28, Number 3 (2000), 1371-1383.

Dates
First available in Project Euclid: 18 April 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1019160339

Digital Object Identifier
doi:10.1214/aop/1019160339

Mathematical Reviews number (MathSciNet)
MR1797878

Zentralblatt MATH identifier
1010.62010

Subjects
Primary: 60E10: Characteristic functions; other transforms
Secondary: 62E10: Characterization and structure theory

Keywords
Generalized inverse Gaussian distributions Wishart distributions Matsumoto–Yor property

Citation

Letac, Gérard; Wesołowski, Jacek. An independence property for the product of GIG and gamma laws. Ann. Probab. 28 (2000), no. 3, 1371--1383. doi:10.1214/aop/1019160339. https://projecteuclid.org/euclid.aop/1019160339


Export citation

References

  • Bernadac, E. (1995). Random continued fractions and inverse Gaussian distribution on a symmetric cone. J. Theoret. Probab. 8 221-260.
  • Butler, R. W. (1998). Generalized inverse Gaussian distributions and their Wishart connexions. Scand. J. Statist. 25 69-75.
  • Casalis, M. and Letac, G. (1996). The Lukacs-Olkin-Rubin characterization of the Wishart distributions on the symmetric cones. Ann. Statist. 24 763-784.
  • Faraut, J. and Koranyi, A. (1994). Analysis on Symmetric Cones. Oxford Univ. Press.
  • Herz, C. S. (1955). Bessel functions of matrix argument. Ann. of Math. 61 474-523.
  • Letac, G. and Massam, H. (1998). Quadratic and inverse regressions for Wishart distributions. Ann. Statist. 26 573-595.
  • Letac, G. and Seshadri, V. (1983). A characterization of the generalized inverse Gaussian distribution by continued fractions.Wahrsch. Verw. Gebiete 62 485-489.
  • Lukacs, E. (1955). A characterization of the gamma distribution. Ann. Math. Statist. 26 319-324.
  • Massam, H. (1994). An exact decomposition theorem and a unified view of some related distributions for a class of exponential transformation models on symmetric cones. Ann. Statist. 22 369-394.
  • Matsumoto, H. and Yor, M. (1998). An analogue of Pitman's 2M X theorem for exponential Wiener functional, Part II: the role of the generalized inverse Gaussian laws. Nagoya Math. J. To appear.
  • Muirhead, R. J. (1982). Aspects of Multivariate Statistical Theory. Wiley, New York.
  • Olkin, I. and Rubin, H. (1962). A characterization of the Wishart distribution. Ann. Math. Statist. 33 1272-1280.